Alert archive / Michigan / Gale Warnings in 2011
Gale Warning 28, NWS Detroit, MI
NWS Detroit, MI issued this gale warning at Jan 17, 2011, 10:18 AM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2011, 10:18 AM EST (15:18 UTC)
- Expired
- Jan 17, 2011, 9:30 PM EST
- In force
- 11 hr
- Issued by
- NWS Detroit, MI
The text
As transmitted, in the capitals the NWS used until 2016.
287 WHUS73 KDTX 171518 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1018 AM EST MON JAN 17 2011 ...SOUTHERLY GALES NORTH HALF TODAY AND TONIGHT... .WINDS WILL INCREASE TODAY AS HIGH PRESSURE SETTLES TO THE EAST AND A RETURN SOUTHERLY FLOW INCREASES BETWEEN THIS HIGH AND AND THE NEXT STORM SYSTEM DEVELOPING OVER THE MIDWEST. THIS LOW PRESSURE WILL MOVE THROUGH THE AREA LATE TONIGHT THROUGH TUESDAY...BRINGING WITH IT A WINTRY MIX OF PRECIPITATION. LHZ361-362-180330- /O.NEW.KDTX.GL.W.0028.110117T1518Z-110118T0900Z/ LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- 1018 AM EST MON JAN 17 2011 ...GALE WARNING IN EFFECT UNTIL 4 AM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 4 AM EST TUESDAY. * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 30 KNOTS FROM THE SOUTH WITH GUSTS UP TO 35 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 11 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 16 FEET. * TIMING: THE MAXIMUM WINDS AND WAVES ARE EXPECTED AROUND 10 PM TONIGHT. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ BT
1 follow-up statement
180 WHUS73 KDTX 180230 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 930 PM EST MON JAN 17 2011 LHZ361-362-180330- /O.CAN.KDTX.GL.W.0028.000000T0000Z-110118T0900Z/ LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- 930 PM EST MON JAN 17 2011 ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE GALE WARNING. SOUTHERLY WINDS WILL REMAIN BELOW GALES THROUGH THE REMAINDER OF THE NIGHT. $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Jan 17, 5:59 AM EST, 4 hours 19 minutes earlier.
Area forecast discussion, Jan 17, 5:59 AM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 559 AM EST MON JAN 17 2011 .AVIATION... VFR CONDITIONS WILL PERSIST INTO THIS AFTERNOON BEFORE AN AREA OF LIGHT SNOW BEGINS TO WORK INTO LOWER MICHIGAN DURING THE 21Z-00Z TIME FRAME. THIS AREA WILL MOVE INTO MBS FIRST AND DTW/DET LAST AND WILL LIKELY BECOME MIXED WITH RAIN OR FREEZING RAIN...ESPECIALLY FOR PTK/DTW/DET DURING THE EVENING. LOWER MVFR TO IFR CIGS/VSBYS ARE GENERALLY EXPECTED ONCE THIS PRECIPITATION MOVES INTO THE REGION WITH THESE CONDITIONS PERSISTING OVERNIGHT. && .PREV DISCUSSION...ISSUED 353 AM EST MON JAN 17 2011 SHORT TERM...TODAY CLOUDS WILL INCREASE IN ADVANCE OF AN APPROACHING SHORTWAVE TROUGH BRINGING MOSTLY CLOUDY SKIES AREAWIDE BY MIDDAY. AN AREA OF LIGHT SNOW WILL SPREAD INTO THE WESTERN/CENTRAL GREAT LAKES AS THIS LEAD SHORTWAVE DISTURBANCE MOVES INTO THE AREA. THROUGH LATE AFTERNOON EXPECT ACCUMULATING SNOW TO REMAIN CONFINED TO THE SAGINAW VALLEY AS THIS MOISTURE BEGINS TO SPREAD INTO SOUTHEAST LOWER MICHIGAN LATE IN THE DAY. TEMPERATURES ARE EXPECTED TO INCREASE INTO THE MIDDLE 20S IN MANY LOCATIONS AS SOUTHERLY FLOW INCREASES IN ADVANCE OF THIS APPROACHING SYSTEM. EARLY MORNING TEMPERATURES RANGE IN THE TEENS OVER MUCH OF THE AREA WHERE CLOUDS HAVE HAD AN INSULATING EFFECT. THE EXCEPTION IS THE NORTHERN THUMB WHERE A PERIOD OF CLEAR SKIES HAS ALLOW TEMPERATURES TO PLUMMET BELOW ZERO. CLOUDS WILL CONTINUE TO INCREASE INTO THESE AREAS DURING THE PREDAWN HOURS...SO EXPECT TEMPERATURES TO EDGE UP INTO THE SINGLE DIGITS ABOVE ZERO WITH TIME...AND STILL RECOVER INTO THE LOWER 20S BY AFTERNOON. LONG TERM...TONIGHT THROUGH SUNDAY AN AMPLIFYING TROUGH OVER THE EASTERN ONE THIRD OF THE CONTIGUOUS UNITED STATES AND HEIGHT FALLS IN ADVANCE OF A STRONG N. CANADIAN PV ANOMALY WILL SEND AN ELONGATED AREA OF WEAK LOW PRESSURE (1004 MB) THROUGH LOWER MICHIGAN TONIGHT AND TUESDAY. IN GENERAL...THIS WILL BE A SYSTEM VOID OF ANY STRONG GOVERNING DYNAMICS...LARGELY OWING TO A LACK OF LOCAL BAROCLINICITY DUE TO SPLIT BRANCHES OF THE POLAR JET. THE FORECAST DECISION TONIGHT WILL BE PRECIPITATION TYPE AS ALL MODEL SOLUTIONS SUGGEST A FAIRLY DEEP LAYER OF 0 TO +2C AIR WILL LIFT NORTHWARD INTO THE CWA. THIS IS NOT A TYPICAL WARM CONVEYOR TYPE SETUP...BUT RATHER A NORTHWARD TRANSPORT OF A SFC-4 KFT LAYER DUE TO STRONG GRADIENT FLOW. THUS...A MODERATION OF THIS AIRMASS IS EXPECTED AS IT MOVES NORTHWARD DUE TO NEGATIVE HEAT FLUXES FROM THE COLD TERRESTIAL SFC. THEREFORE...CONFIDENCE IS LOW FOR THE MODEL PARAMETRIZATIONS TO GET IT CORRECT...ALL MAKING FOR A SENSITIVE FORECAST. MAIN PUSH OF 285K ISENTROPIC LIFT AND 925-850 MB THETA E ADVECTION WILL PUSH INTO THE AREA FROM THE SOUTH AND WEST AT THE START OF THE PERIOD. FORECAST SOUNDINGS SUGGEST THAT A BRIEF PERIOD OF SNOW WILL BE POSSIBLE BEFORE PTYPE WILL RAPIDLY CHANGE OVER TO A RAIN/SNOW/ICE GRAIN MIX. A COLD SURFACE AND DEWPOINTS LINGERING IN THE UPPER 20S WILL ALLOW FOR THE RAIN TO FREEZE AT THE SURFACE. QPE TONIGHT IS EXPECTED TO REMAIN AT A .10 OF AN INCH OR LESS. FARTHER NORTH...THE PRECIPITATION IS EXPECTED TO REMAIN AT ALL SNOW/SNOWGRAINS. THE EARLIER START TO THE SNOW THIS EVENING...WITH SNOW RATIOS OF AROUND 10:1 SUPPORTS SNOWFALL ACCUMULATIONS TONIGHT RANGING FROM 1 TO 2 INCHES NORTH OF M 46 TO LESS THAN AN INCH FOR THE I 69 CORRIDOR. WEAK ISENTROPIC LIFT TUESDAY WILL CONTINUE TUESDAY MORNING BEFORE GIVING WAY TO A DECENT BOUT OF 850-700 MB FRONTOGENESIS TUESDAY AFTERNOON. DIFFICULT TO SAY EXACTLY HOW LONG MIXED PRECIPITATION WILL HOLD DURING THE MORNING. MODELS SUGGEST TEMPS WILL CREEP ABOVE FREEZING RIGHT AWAY...BUT THAT IS LIKELY TOO OPTIMISTIC. PRECIPITATION AMOUNTS WILL REMAIN LIGHT ON THE LIGHT SIDE SO THAT WILL LIMIT THE GLAZING POTENTIAL. MODELS HAVE ALSO COME IN DISTINCTLY COOLER WITH THIS SYSTEM ON TUESDAY...AND HAVE TRENDED MORE TO A SNOW MENTION FOR THE AFTERNOON. THE SWATCH OF 850-700MB FGEN WHICH CONTINUES TO BE ADVERTISED BY VARYING MODEL SOLUTIONS WILL ALLOW FOR LIGHT ACCUMULATIONS OF SNOW 18-00Z FOR ALL AREAS. AN ADDITIONAL 1 TO 2 INCHES OF SNOWFALL WILL BE POSSIBLE DURING THE TUESDAY PERIOD NORTH OF I 69. GIVEN TIMING AND THERMAL UNCERTAINTIES...WILL FORGO THE ISSUANCE OF ANY HEADLINES THIS FORECAST PACKAGE. THE NEXT CHANCE OF PRECIPITATION WILL COME ACROSS THE SOUTH ON THURSDAY...WITH PHASED UPPER LEVEL JET FORCING/MIDLEVEL FGEN AND THEN THURSDAY NIGHT FOR ALL AREAS DUE TO CVA. MARINE... WINDS WILL INCREASE TODAY AS HIGH PRESSURE SETTLES TO THE EAST AND A RETURN SOUTHERLY FLOW INCREASES BETWEEN THIS HIGH AND AND THE NEXT STORM SYSTEM DEVELOPING OVER THE MIDWEST. THIS LOW PRESSURE WILL MOVE THROUGH THE AREA LATE TONIGHT THROUGH TUESDAY...BRINGING WITH IT A WINTRY MIX OF PRECIPITATION. NORTH/NORTHWEST WINDS WILL FOLLOW BEHIND THE LOW PRESSURE SYSTEM FOR THE MID WEEK PERIOD...BUT THE AMOUNT OF COLD AIR AND STRENGTH OF THE WINDS DO NOT FAVOR WIDESPREAD GALE CONDITIONS. THE STRONGEST WINDS WILL ACTUALLY BE TODAY INTO TONIGHT WITHIN THE SOUTHERLY FLOW...BUT LOW LEVEL STABILITY SHOULD BE SUFFICIENT TO STAVE OFF HEADLINES ATTM. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....DG SHORT TERM...DG LONG TERM....CB MARINE.......DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jan 17, 4:19 AM EST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 419 AM EST MON JAN 17 2011 MIZ047>049-053>055-180930- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC- 419 AM EST MON JAN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT ACCUMULATING SNOW IS EXPECTED LATE THIS AFTERNOON AND TONIGHT. SNOWFALL ACCUMULATIONS ARE EXPECTED TO RANGE FROM 1 TO 3 INCHES. PRECIPITATION MAY ALSO TRANSITION OVER TO SLEET LATE TONIGHT. THIS PRECIPITATION WILL BE THE RESULT OF A SLOW MOVING LOW PRESSURE PRESSURE SYSTEM FORECASTED TO TRACK ACROSS THE STATE ON TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL SNOWFALL IS EXPECTED ON TUESDAY. SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE. THIS SNOWFALL WILL AGAIN BE POSSIBLE DUE TO A SLOW MOVING LOW PRESSURE SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ060>063-068>070-075-076-082-083-180930- SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB- WASHTENAW-WAYNE-LENAWEE-MONROE- 419 AM EST MON JAN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A MIX OF SNOW...SLEET AND FREEZING RAIN IS EXPECTED TONIGHT AND EARLY TUESDAY MORNING. TOTAL SNOWFALL ACCUMULATIONS ARE EXPECTED TO REMAIN BELOW AN INCH. ICING ACCUMULATIONS UP TO A TENTH OF AN INCH IS POSSIBLE. THE PRECIPITATION SHOULD CHANGE OVER TO RAIN OR WET SNOW BY LATE MORNING. THIS PRECIPITATION WILL BE THE RESULT OF A SLOW MOVING LOW PRESSURE SYSTEM FORECAST TO TRACK ACROSS THE STATE ON TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PRECIPITATION IS EXPECTED TO TRANSITION TO ALL SNOW DURING THE DAYTIME HOURS ON TUESDAY. SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE ALONG THE I 69 CORRIDOR...WITH POTENTIAL FOR ACCUMULATIONS OF AN INCH ALONG AND NORTH OF M 59. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-180930- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 419 AM EST MON JAN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. CB YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 3:41 PM EST | Winter Weather Advisory | DTX | Bay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more | 20 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.